A 55-year-old male presented to a Level I trauma center via ambulance with a complaint of bilateral lower extremity weakness after falling. He stated he had slipped and fallen on his buttocks while showering.
In the middle of the night, a young male with no significant past medical history presented from a local detention facility with an unusual chief complaint – entrapment of his right hand in the cell’s stainless steel toilet basin.
This case provides insight into a common chief complaint seen everyday in the ED – “sore throat.” Not until the patient was seen on several subsequent encounters was a further work-up initiated and the diagnosis made.
This case reviews the management of a 27-year-old pregnant female in myasthenic crisis. She presented to the emergency department in respiratory distress refractory to standard therapy, necessitating airway and ventilatory support and treatment with plasmapheresis.
We report the case of a 27-year-old male with two emergency department visits with confirmed ingestion of a relatively new synthetic drug of abuse. We discuss symptom management as well as the identification process of the ingestant.
A 43-year-old man ingested a chlorothalonil-containing fungicide in a suicide attempt. The patient was found to have acute kidney injury from acute tubular necrosis on hospital admission (serum creatinine 2.9 mg/dL), although his renal function recovered with hydration and supportive care.
Isolated anterior urethral injuries in males related to sexual activity have rarely been reported. Human bites to the penis are also rarely discussed in the medical literature. We report an isolated anterior urethral laceration in a male caused by a biting injury sustained during fellatio.
We present a case of an eight-year-old female who initially presented with the chief complaint of chest pain and was subsequently diagnosed with septic arthritis of the left sternoclavicular joint in the emergency department.
This case describes AOD complicated by a Stanford Type B aortic dissection leading to multi-system organ failure. A brief review of the literature further elucidates the key risk factors in identifying and treating Leriche syndrome.
We report a case of a 23-year-old male presenting with severe back pain following deployment of a CED with resulting acute compression fractures of the thoracic sixth, seventh, and eighth vertebral bodies.
This case presents a clinical reaction to ketamine consistent with anaphylaxis due to histamine release, but it is uncertain whether this was immunoglobulin E mediated. This is the only case reported to date of allergic reaction to IM ketamine, without co-administration of other agents.
Two cirrhotic patients with unexplained abdominal pain deteriorated rapidly and fatally after presenting to our emergency department. Abdominal computed tomography in both patients showed “misty mesentery”, which could not be explained by other etiologies.
We present a case of bilateral posterior native hip dislocations after a fall from standing. This exceedingly rare diagnosis is classically associated with younger patients whose bones are strong enough to dislocate rather than fracture in the setting of a high-momentum collision.
Here we report the case of a 90-year-old male who presented with a dislocated hip prosthesis, which was subsequently corrected with closed reduction following delivery of regional anesthesia to the femoral nerve under ultrasound guidance.
We report a case of a patient on warfarin for atrial fibrillation who was initially misdiagnosed as having community-acquired pneumonia, but subsequently was identified to have a fatal alveolar hemorrhage.
This report describes a patient with submassive pulmonary embolism and evidence of acute right ventricular strain on POCCUS successfully treated with thrombolytic therapy. The dynamic changes observed on point-of-care ultrasound are presented.
Rapid and effective control of agitated patients is crucial for ensuring their safety and proper management. We present a case series of 12 agitated psychiatric patients who were suitable for treatment with inhaled loxapine in the prehospital emergency setting.
Dabigatran etexilate mesylate is a direct thrombin inhibitor used for reducing the risk of stroke and systemic embolism in patients with non-valvular atrial fibrillation. Dabigatran belongs to a new generation of oral agents for anticoagulation – the direct oral anticoagulants (DOACs). T
Sudden cardiac death (SCD) is the most common cause of death in patients with Chagas disease (ChD). There are over 300,000 ChD-infected individuals living in the United States, of whom 10–15% have undiagnosed Chagas cardiomyopathy (CCM).
Skin necrosis is a relatively rare, potentially fatal side effect of warfarin. It is most commonly reported within 10 days of initiation of therapy in warfarin-naïve patients. We report an atypical case of warfarin-induced skin necrosis upon recommencement of warfarin in a non-naïve warfarin patient.
We present a case of pacing-induced cardiomyopathy. The patient presented with clinical symptoms of dyspnea, leg swelling, and orthopnea several months after a dual-chambered pacemaker was placed for third-degree heart block.